V.A. Baskakov [a2] introduced a sequence of linear positive operators with weights
where , , , for all functions on for which the series converges. Here, is a sequence of functions defined on having the following properties for every , :
iii) is completely monotone, i.e., ;
iv) there exists an integer such that , .
Baskakov studied convergence theorems of bounded continuous functions for the operators (a1). For saturation classes for continuous functions with compact support, see [a8]. For a result concerning bounded continuous functions, see [a3].
In his work on Baskakov operators, C.P. May [a6] took conditions slightly different from those mentioned above and showed that the local inverse and saturation theorems hold for functions with growth less than for some . Bernstein polynomials and Szász–Mirakian operators are the particular cases of Baskakov operators considered by May.
S.P. Singh [a7] studied simultaneous approximation, using another modification of the conditions in the original definition of Baskakov operators. However, it was shown that his result is not correct (cf., e.g., [a1], Remarks).
Motivated by the Durrmeyer integral modification of the Bernstein polynomials, M. Heilmann [a4] modified the Baskakov operators in a similar manner by replacing the discrete values in (a1) by an integral over the weighted function, namely,
where is a function on for which the right-hand side is defined. He studied global direct and inverse -approximation theorems for these operators.
Subsequently, a global direct result for simultaneous approximation in the -metric in terms of the second-order Ditzian–Totik modulus of smoothness was proved, see [a5]. For local direct results for simultaneous approximation of functions with polynomial growth, see [a5].
|[a1]||P.N. Agrawal, H.S. Kasana, "On simultaneous approximation by Szász–Mirakian operators" Bull. Inst. Math. Acad. Sinica , 22 (1994) pp. 181–188|
|[a2]||V.A. Baskakov, "An example of a sequence of linear positive operators in the space of continuous functions" Dokl. Akad. Nauk SSSR , 113 (1957) pp. 249–251 (In Russian)|
|[a3]||H. Berens, "Pointwise saturation of positive operators" J. Approx. Th. , 6 (1972) pp. 135–146|
|[a4]||M. Heilmann, "Approximation auf durch das Verfahren der Operatoren vom Baskakov–Durrmeyer Typ" , Univ. Dortmund (1987) (Dissertation)|
|[a5]||M. Heilmann, M.W. Müller, "On simultaneous approximation by the method of Baskakov–Durrmeyer operators" Numer. Funct. Anal. Optim. , 10 (1989) pp. 127–138|
|[a6]||C.P. May, "Saturation and inverse theorems for combinations of a class of exponential-type operators" Canad. J. Math. , 28 (1976) pp. 1224–1250|
|[a7]||S.P. Singh, "On Baskakov-type operators" Comment. Math. Univ. St. Pauli, , 31 (1982) pp. 137–142|
|[a8]||Y. Suzuki, "Saturation of local approximation by linear positive operators of Bernstein type" Tôhoku Math. J. , 19 (1967) pp. 429–453|
Baskakov operators. P.N. Agrawal (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Baskakov_operators&oldid=18362